Illinois, 2013

Winter Storm in Illinois, December 5 to 6, 2013

December 5 to 6, 2013 · NWS ILX · 5 events in 5 counties and zones

A strong cold front passed through central Illinois on December 3rd, then became stationary along the Ohio River. As several waves of low pressure tracked along the boundary, wintery precipitation spread across southeast Illinois from the late afternoon of December 5th into the afternoon of December 6th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front passed through central Illinois on December 3rd, then became stationary along the Ohio River. As several waves of low pressure tracked along the boundary, wintery precipitation spread across southeast Illinois from the late afternoon of December 5th into the afternoon of December 6th. Light snow developed as far north as a Paris to Shelbyville line: however, the most significant accumualtions were confined to locations south of I-70. The snow was occasionally mixed with freezing rain and sleet as well. By the time the precipitation ended, 6 to 10 inches of snow had accumulated south of I-70, with as much as 11 inches occurring across parts of Richland and Lawrence counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 5, 3:31 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 5, 3:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
331 PM CST Thu Dec 5 2013

.DISCUSSION...
ISSUED 331 PM CST Thu Dec 5 2013

Main concerns this package revolve around the winter storm for
tonight through tomorrow and then another chance of snow for
Sunday through Sun night. GFS/ECMWF/GEM look to be in fairly good
agreement all around, while the NAM-WRF looks ok but spreads too
much pcpn further north tonight and tomorrow. Temp profiles in the
models look ok too, so current pcpn type forecast for tonight
looks ok. Most models with weekend system look ok, again except
for the NAM having too little pcpn at the onset. So, overall,
prefer the GFS/ECMWF/GEM solution.

Long term models look in fairly good agreement and
using the blended model forecast looks good for now sine main
focus is in the shortly term.

SHORT TERM...Tonight through Sunday night

Precip occurring across mainly southeast IL at the moment and pcpn
type is a mix of snow and sleet, with some freezing rain. This
will likely continue for next 5-6 hours. Then as temps in the
lower layers cool after sunset, pcpn type will change to all snow,
likely by 8-9pm. Snowfall amounts by morning should reach to
around 3 inches in the extreme southeast, where the warning will
remain. Further north, amounts will be less, to where there will
be just a dusting along I-72. Tomorrow, snow will continue across
the southeast with another 3-4 inches possible. Winter storm
warning will then remain until 6pm tomorrow night. North of I-70,
2-4 inches is expected through tomorrow, so the advisory will
continue as well.

There will be a break in the pcpn as a very cold high pressure
area moves into the midwest. As the high pressure shifts to the
east another weather system will develop in the plains and spread
more pcpn across the area Sunday through Sunday night. Temps will
be quite cold through the period so pcpn type should be all snow.
However, there is a concern as to the pcpn type during the
afternoon. Model soundings in the southeast suggest that pcpn
could be falling as liquid given the warm air advection sounding
and that temps will be just below freezing in the cloud layer. So
have included a mix of freezing rain with the snow in the
southeast during the afternoon. Remainder of the area should be
all snow.

Temps will get very cold as the first real Arctic blast comes into
the area. Temps are expected to remain below freezing through the
period with coldest lows being early Sat morning where temps will
be in the single digits. Wind chills through the period will also
be below zero as winds will be out of the north at 10-15mph.

LONG TERM...Monday through Thursday

Dry weather is expected through the extended period as a large
high pressure area drops into the area and sits over most of the
US through next Thursday. The upper level trough that finally
moves across the area this weekend will become more zonal for next
week. Very cold temperatures are expected through the extended
period with some possible warming toward the end of next week. So,
expect lows in the single digits Mon night through Wed night and
highs remaining below freezing.

Auten
&&

.AVIATION...
ISSUED 1150 AM CST Thu Dec 5 2013

TAFs written to reflect some lingering MVFR in CMI TAF early in
the afternoon, otherwise VFR conditions this afternoon as the cool
drier boundary layer air moved into TAF sites. Models though do
show 2 waves of pcpn moving up from the southwest US. Much of the
lower cigs and pcpn with be south of TAF sites, however CMI and
DEC may have some MVFR cigs after 12z.

Goetsch
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING from 6 PM this evening to 6 PM CST Friday
FOR ILZ067-068-071>073.

WINTER WEATHER ADVISORY from 6 PM this evening to 6 PM CST
Friday FOR ILZ056-057-061>063-066.

&&
Hazardous weather outlook, Dec 5, 3:20 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CST THU DEC 5 2013

ILZ027>031-036>038-040-041-061200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
320 PM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER WEATHER WILL AFFECT THE REGION THE NEXT SEVERAL DAYS.
WIND CHILLS WILL FREQUENTLY BE IN THE SINGLE DIGITS...AND WILL
LIKELY FALL BELOW ZERO FRIDAY NIGHT AND MONDAY NIGHT.

A WEAK STORM SYSTEM WILL BRING LIGHT SNOW TO THE AREA SUNDAY AND
SUNDAY NIGHT. AT THIS TIME IT APPEARS ANY ACCUMULATIONS WILL BE
AN INCH OR LESS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>055-061200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-LOGAN-MACON-MENARD-
MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-VERMILION-
320 PM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF LIGHT SNOW AND FLURRIES CAN BE EXPECTED TONIGHT.
THE MAIN BAND OF SIGNIFICANT SNOWFALL WILL BE CLOSER TO THE I-70
CORRIDOR TONIGHT AND FRIDAY. ACCUMULATIONS IN CENTRAL ILLINOIS
WILL RANGE FROM A DUSTING TO AROUND ONE-HALF INCH BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SNOW IS EXPECTED DURING THE DAY FRIDAY WITH AN
ADDITIONAL ONE-HALF INCH AUMULATION ANTICIPATED BY FRIDAY
EVENING.

MUCH COLDER WEATHER WILL AFFECT THE REGION THE NEXT SEVERAL DAYS.
WIND CHILLS WILL FREQUENTLY BE IN THE SINGLE DIGITS...AND WILL
LIKELY FALL BELOW ZERO FRIDAY NIGHT AND MONDAY NIGHT.

A WEAK STORM SYSTEM WILL BRING LIGHT SNOW TO THE AREA SUNDAY AND
SUNDAY NIGHT. CURRENT INDICATIONS SUGGEST ANY ACCUMULATIONS WILL
BE AN INCH OR LESS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-061>063-066-061200-
CLARK-COLES-CUMBERLAND-EDGAR-EFFINGHAM-SHELBY-
320 PM CST THU DEC 5 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF SNOW CAN BE EXPECTED IN EAST CENTRAL AND SOUTHEAST
ILLINOIS TONIGHT. ACCUMULATIONS OF 1 TO 2 INCHES OF SNOW ARE
LIKELY BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SNOW IS EXPECTED DURING THE DAY FRIDAY WITH AN
ADDITIONAL 1 TO 2 INCHES OF ACCUMULATION ANTICIPATED BY FRIDAY
EVENING...FOR STORM TOTAL ACCUMULATIONS OF 2 TO 4 INCHES.

A SEPARATE STORM SYSTEM MAY BRING SOME LIGHT SNOW SUNDAY AND
SUNDAY NIGHT. ACCUMULATIONS FROM THIS WEATHER SYSTEM WILL BE AN
INCH OR LESS.

MUCH COLDER WEATHER WILL AFFECT THE REGION THE NEXT SEVERAL DAYS.
WIND CHILLS WILL FREQUENTLY BE IN THE SINGLE DIGITS...ESPECIALLY
DURING THE LATE NIGHT AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE APPRECIATED LATER
TODAY THROUGH TONIGHT.

ILZ067-068-071>073-061200-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
320 PM CST THU DEC 5 2013

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

A MIX OF FREEZING RAIN...SLEET AND SNOW EARLY THIS EVENING WILL
CHANGE TO ALL SNOW BETWEEN 7 PM AND 9 PM. ACCUMULATIONS OF 2 TO 3
INCHES ARE ANTICIPATED BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SNOW IS EXPECTED DURING THE DAY FRIDAY WITH AN
ADDITIONAL 2 TO 4 INCHES OF ACCUMULATION ANTICIPATED BY FRIDAY
EVENING...FOR STORM TOTAL ACCUMULATIONS AROUND 4 INCHES NEAR I-70
AND 7 INCHES CLOSER TO LAWRENCEVILLE.

A SEPARATE STORM SYSTEM MAY BRING ADDITIONAL LIGHT SNOW SUNDAY
AND SUNDAY NIGHT WITH ACCUMULATIONS AROUND ONE INCH OR LESS.

MUCH COLDER WEATHER WILL AFFECT THE REGION THROUGH MOST OF THIS
PERIOD. WIND CHILLS WILL FREQUENTLY BE IN THE SINGLE DIGITS DURING
THE LATE NIGHT AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...
REPORTS OF SNOW AND ICE ACCUMULATION WOULD BE MOST APPRECIATED LATER
TODAY AND TONIGHT.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
December 5, 4:00 PM CST to December 6, 4:30 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 8 inches of snow across Clay County, including 7 inches in Flora and 7.5 inches in Clay City. A mixture of snow, sleet, and freezing rain caused significant travel issues. Numerous accidents were reported as a result of the wintery precipitation.

Winter Storm, Lawrence

When
December 5, 4:00 PM CST to December 6, 6:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Weather observers measured between 9 and 11 inches of snow across Lawrence County, including 11.0 inches in Bridgeport. A mixture of snow, sleet, and freezing rain caused significant travel issues. Numerous accidents were reported as a result of the wintery precipitation.

Winter Storm, Richland

When
December 5, 4:00 PM CST to December 6, 5:00 PM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Weather observers measured between 9 and 11 inches of snow across Richland County, including 11.5 inches in Olney. A mixture of snow, sleet, and freezing rain caused significant travel issues. Numerous accidents were reported as a result of the wintery precipitation.

Winter Storm, Jasper

When
December 5, 5:00 PM CST to December 6, 5:00 PM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Weather observers measured between 3 and 6 inches of snow across Jasper County, with the highest amounts occurring in the southern part of the county. 3.0 inches of snow fell near Hidalgo, while Newton picked up 6.0 inches. A mixture of snow, sleet, and freezing rain caused significant travel issues. Numerous accidents were reported as a result of the wintery precipitation.

Winter Storm, Crawford

When
December 5, 6:00 PM CST to December 6, 6:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 10 inches of snow across Crawford County, with the highest amounts occurring in the southern part of the county. 5.2 inches of snow fell in Robinson, while an observer 1 mile east of Trimble picked up 8.5 inches, and Hardinville had 10.0 inches. A mixture of snow, sleet, and freezing rain caused significant travel issues. Numerous accidents were reported as a result of the wintery precipitation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490076, 490082, 490083, 490081, 490079.